Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 25, 2010, 2:56 PM EDT for Allegheny County, Greene County, Washington County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2010, 2:56 PM EDT (18:56 UTC)
- Expired
- Apr 25, 2010, 3:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Greene County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 3:30 PM EDT | TSTM WND DMG | South Park Township, PA | LARGE BRANCHS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 11:54 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
593 WUUS51 KPBZ 251856 SVRPBZ PAC003-059-125-251945- /O.NEW.KPBZ.SV.W.0021.100425T1856Z-100425T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 256 PM EDT SUN APR 25 2010 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA... SOUTH CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... NORTH CENTRAL GREENE COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 345 PM EDT * AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CLAYSVILLE...MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAYSVILLE... WASHINGTON... CANONSBURG... MCMURRAY... UPPER SAINT CLAIR... OAKDALE... MOUNT LEBANON... JEFFERSON BORO... ELIZABETH BORO... CARNEGIE... BRIDGEVILLE... BETHEL PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. && LAT...LON 4045 8012 4029 7984 3995 8029 4009 8051 TIME...MOT...LOC 1856Z 222DEG 21KT 4009 8030 $$
1 follow-up statement
969 WWUS51 KPBZ 251909 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT SUN APR 25 2010 PAC003-059-125-251945- /O.CON.KPBZ.SV.W.0021.000000T0000Z-100425T1945Z/ WASHINGTON PA-ALLEGHENY PA-GREENE PA- 309 PM EDT SUN APR 25 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR GREENE...ALLEGHENY AND WASHINGTON COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LABORATORY...MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON... CLAYSVILLE... CANONSBURG... MCMURRAY... UPPER SAINT CLAIR... BRIDGEVILLE... BETHEL PARK... MOUNT LEBANON... JEFFERSON BORO... ELIZABETH BORO... CARNEGIE... BALDWIN... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. LAT...LON 4045 8012 4029 7984 3995 8029 4009 8051 TIME...MOT...LOC 1909Z 223DEG 23KT 4016 8021 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 12:26 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 25, 12:26 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1226 PM EDT SUN APR 25 2010 .SYNOPSIS... LOW PRESSURE WILL BRING PERIODS OF SHOWERS THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. && .NEAR TERM /THROUGH TONIGHT/... THUNDERSTORMS QUICKLY DEVELOPING ALONG BOUNDARY ACROSS OHIO AHEAD OF UPPER LOW APPROACHING LOWER OHIO VALLEY. ADDITIONAL DEVELOPMENT EARLY THIS AFTERNOON ACROSS THE SOUTHEAST RIDGES. SEVERE THUNDERSTORM WATCH 103 IN EFFECT UNTIL 800 PM. && .SHORT TERM /MONDAY THROUGH TUESDAY/... THUNDERSTORMS WILL WEAKEN THIS EVENING...WITH SHOWERS FOR THE REMAINDER OF THE OVERNIGHT. UPPER LEVEL LOW PRESSURE WILL PERSIST THROUGH TUESDAY...WITH A SLOW DECREASE IN SHOWER COVERAGE WEST TO EAST. COOLER AIR WILL SWEEP ACROSS THE REGION BEHIND THE COLD FRONT...WITH BELOW NORMAL DAYTIME TEMPERATURES EXPECTED MONDAY/TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... PRECIP WILL SUBSIDE FROM NORTHWEST TO SOUTHEAST TUESDAY NIGHT INTO WEDNESDAY...AS THE LOW PRESSURE SYSTEM EXITS. A HIGH PRESSURE RIDGE WILL THEN BUILD IN FOR WEDNESDAY AND HOLD INTO THURSDAY NIGHT. END OF THE WEEK STILL A BIG QUESTION AS DIFFERENCES IN MODEL SOLUTIONS MAKE IT DIFFICULT TO ANY CONFIDENCE IN TIMING OF SYSTEMS. WOULD EXPECT CHANGES TO THE END OF THE LONG TERM. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... COLD AIR ALOFT ASSOCIATED WITH AN UPPER LOW WILL CONTINUE MOVING EAST INTO THE AREA THIS AFTERNOON ALLOWING THE ATMOSPHERE TO DESTABILIZE. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AND BE SCATTERED ACROSS THE REGION THROUGH AROUND 02Z. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND HAIL. THE REMNANTS OF THE UPPER LOW CONTINUES TO AFFECT THE REGION MONDAY AND TUESDAY WITH SCATTERED SHOWERS POSSIBLE. MVFR TO VFR EXPECTED TO CONTINUE WITH SOME SHOWERS. HIGH PRESSURE TO BUILD INTO REGION WEDNESDAY AND THURSDAY WITH PREVAILING VFR. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Apr 25, 12:02 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 PM EDT SUN APR 25 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-261615- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1202 PM EDT SUN APR 25 2010 ...SEVERE THUNDERSTORM WATCH 103 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ009-261615- FOREST- 1202 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 25, 1:39 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL ZANESVILLE 39.95N 82.01W
04/25/2010 E1.00 INCH MUSKINGUM OH PUBLIC
&&
RSMITHLocal storm report, Apr 25, 1:50 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL ZANESVILLE 39.95N 82.01W
04/25/2010 E1.25 INCH MUSKINGUM OH PUBLIC
PUBLIC REPORTED HAIL ONE AND ONE QUARTER INCH IN SIZE IN
THE ZANESVILLE AREA.
&&Local storm report, Apr 25, 1:59 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL ZANESVILLE 39.95N 82.01W
04/25/2010 E0.75 INCH MUSKINGUM OH PUBLIC
PUBLIC REPORTED HAIL 0.75 INCHES IN DIAMETER.
0127 PM HAIL ZANESVILLE 39.95N 82.01W
04/25/2010 E1.00 INCH MUSKINGUM OH PUBLIC
PUBLIC REPORTED ONE INCH HAIL IN THE ZANESVILLE AREA AT
127PM.
0139 PM HAIL ZANESVILLE 39.95N 82.01W
04/25/2010 E1.25 INCH MUSKINGUM OH PUBLIC
PUBLIC REPORTED HAIL ONE AND ONE QUARTER INCH IN SIZE IN
THE ZANESVILLE AREA.
&&Local storm report, Apr 25, 2:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG KIMBOLTON 40.15N 81.57W
04/25/2010 GUERNSEY OH LAW ENFORCEMENT
TREES REPORTED DOWN IN THE VICINITY OF THE TOWN OF
KIMBOLTON AS REPORTED BY LOCAL LAW ENFORCEMENT.
&&Local storm report, Apr 25, 2:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG MIDVALE 40.44N 81.37W
04/25/2010 TUSCARAWAS OH LAW ENFORCEMENT
TREES EROPRTED DOWN BY LOCAL LAW ENFORCEMENT.
&&Local storm report, Apr 25, 2:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT SUN APR 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL CAMBRIDGE 40.03N 81.59W
04/25/2010 E0.88 INCH GUERNSEY OH PUBLIC
&&
15The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 47 min |
| Apr 25, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Washington, Westmoreland | 45 min |
| Apr 25, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 38 min |
| Apr 25, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 36 min |
| Apr 25, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 38 min |
| Apr 25, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.